Scenario: An 81-year-old female with a medical history of hypertension, type II diabetes mellitus, atrial fibrillation, congestive heart failure, and coronary artery disease comes to the emergency department with complaints of weakness following a syncopal episode. She had been in her normal state of health until after her doctor added an antihypertensive (verapamil) to her routine medications, which included metoprolol. She denies any chest pain or shortness of breath, but states that she feels very weak and a little nauseous.

Complete heart block with atrial tachycardia at 250/min and slow junctional escape rhythm at 30/min

The P waves of rapid atrial tachycardia can be appreciated in lead V1. Importantly, there is no relationship between the P waves and the QRS complexes; hence there is AV dissociation. The QRS complex is about 0.11 seconds wide, suggesting a junctional escape rhythm with an...

You do not currently have access to this content.